A client receiving a continuous epidural morphine infusion becomes difficult to arouse. Respirations are 8/min and oxygen saturation is 88%. Which action should the nurse take first?
1Lower the head of the bed and increase the epidural rate while checking sedation
2Stop the opioid infusion, support ventilation, and activate an urgent response✓ Correct answer
3Encourage deep breathing and reassess the respiratory rate in 30 minutes
4Administer the prescribed sedative to reduce anxiety and improve synchrony
Explanation
Marked sedation, respirations of 8/min, and oxygen saturation of 88% indicate opioid-related respiratory depression. Stop the opioid source, support ventilation, activate urgent help, and prepare reversal treatment according to protocol. Waiting or adding sedation can allow respiratory failure to progress.
Quick answer Stop the epidural opioid, support ventilation, and activate the urgent response immediately.
Why this is correct The client is not merely sleepy; decreased arousability and slow respirations show inadequate ventilation. Removing the ongoing opioid exposure and supporting breathing address the immediate threat while additional help and naloxone are prepared.
Easy analogy or mental picture An opioid infusion is like a tap continuing to fill a basin. Stopping the tap prevents more drug delivery while ventilation support drains the immediate danger. The comparison does not imply that stopping the infusion alone reverses medication already absorbed.
Memory hook Sedation plus slow breathing: stop the opioid, support breathing, summon help.
NCLEX decision rule For neuraxial opioid therapy, treat increasing sedation and respiratory depression as an airway and ventilation emergency rather than waiting for the next scheduled assessment.
Why the other choices are wrong Increasing the infusion or adding a sedative worsens respiratory suppression. Coaching and delayed reassessment are insufficient when oxygenation and ventilation are already impaired.
References
[1]
NCSBN: 2026 NCLEX-RN Test PlanNational Council of State Boards of Nursing
[2]
Practice Guidelines for Respiratory Depression Associated with Neuraxial OpioidsAmerican Society of Anesthesiologists
Clinical Practice GuideFor Post-thyroidectomy airway compromise, compare the complete cue pattern with the client's current stability, ordered data, and expected nursing scope.
CautionDo not choose an action from one isolated cue when the full scenario changes priority or safety.
Thyroidectomy — Surgical removal of all or part of the thyroid gland.
Stridor — A high-pitched airway sound that can signal upper airway obstruction.
Airway Management — Interventions to maintain or restore a patent airway.